— -- Two types of children's cough syrup are being recalled after dosing cups with incorrect markings were included in the packaging, prompting concerns that children could become sick after an accidental overdose.
The Perrigo Company is voluntarily recalling two batches of its children’s guaifenesin grape liquid (100mg/5 mL) and three batches of its children's guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) after a dosing cup with the wrong markings was included with the 4 oz. bottles. The medications are sold at nine major stores under different brand names across the country. The 4 oz. guaifensin grape liquid was sold at H.E.B and CVS while the 4 oz. guaifenesin DM cherry liquid was sold in Rite-Aid, Kroger, CVS, Dollar General, Sunmark, Topcare, GoodSense and Care One.
Click here for more information.
The U.S. Food and Drug Administration (FDA) is aware of the recall. A company statement says that using these recalled products “according to labeled instructions with an affected dosing cup is unlikely to result in serious side effects”, and it says that there have been no reports of anyone becoming sick.
"There have been no reports of adverse events to Perrigo as a result of the incorrect dosage markings," Perrigo's Chairman and CEO Joseph C. Papa said in a statement. "Perrigo is taking this action to maintain the highest possible product quality standards for our retail customers and consumers. We are taking this action because it is the right thing to do."
A spokeswoman for the company said Perrigo did not manufacture the dosing cups. The company is asking parents to throw the dosing cups out rather than trying to determine the correct dosage.
Dr. Donna Seger, medical director for Tennessee Poison Control and professor of clinical medicine at Vanderbilt University Medical Center, said of the ingredients in these cough syrups, guaifenesin is considered "minimally toxic" while too much dextromethorphan can lead to more serious side effects including hallucinations. However, she said it all depends on the amount of product consumed.
"The adage is the dose makes the poison," Seger told ABC News.
Perrigo said possible side effects of an overdose of Guaifenesin DM include "hyper excitability, rapid eye movements, changes in muscle reflexes, ataxia, dystonia, hallucinations, stupor and coma. Other effects have included nausea, vomiting, tachycardia, irregular heartbeat, seizures, respiratory depression, and death."
Seger said parents should contact a doctor or poison control center if their child is experiencing any of these symptoms.
"Cold and cough syrup are one of the frequent over-the-counter products that kids get into," Seger noted.